MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT3H06
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/08/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-02213, 3005168196-2021-02214, 3005168196-2021-02216, 3005168196-2021-02217.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and a non-penumbra microcatheter.During the procedure, the physician placed two non-penumbra coils and two smart coils into the target location using the microcatheter.The physician then advanced another smart coil (400smtsft3h06) into the target vessel using the microcatheter and attempted to detach it using the handle (f103332); however, the smart coil failed to detach.The physician attempted to manually detach the smart coil, but the smart coil did not detach.Subsequently, the physician also attempted to detach the smart coil using forceps but was unsuccessful.Therefore, the smart coil was removed.Afterwards, the physician advanced another smart coil (400smtsft3h06) into the target vessel using the microcatheter and attempted to detach it using the same handle (f103332); however, the smart coil failed to detach.Therefore, the smart coil was also removed.The physician then placed three non-penumbra coils and four smart coils into the target location using a new handle (f96975).Next, the physician advanced another smart coil (400smtsft0510) into the target vessel using the microcatheter and attempted to detach it using the second handle; however, the smart coil failed to detach.Therefore, the smart coil was removed.The procedure was completed using four smart coils that were manually detached and twelve non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil confirmed, that the pet lock was separated on the proximal end of the pusher assembly, and the embolization coil was intact with offset coil winds.Further evaluation revealed, that the pusher assembly braided shaft was delaminated along the distal shaft.The cause of this damage could not be determined.This damage may have contributed to the inability to detach the embolization coil, during the procedure and the functional test.Evaluation of the first returned handle could not confirm, the reported complaint.Evaluation revealed, an undamaged functional device.The nose cone was removed from the handle body and was measured with pin gauges to be within specification.The handle was tested on a handle test fixture and performed within specification.The handle was used to detach a demonstration smart coil without an issue.Evaluation of the second returned smart coil confirmed, that the pet lock was separated on the proximal end of the pusher assembly, and the embolization coil was intact.And had offset coil winds.Further evaluation revealed, that the pusher assembly braided shaft was delaminated along the distal shaft.The cause of this damage could not be determined.This damage may have contributed to the inability to detach the embolization coil, during the procedure and the functional test.Evaluation of the third returned smart coil confirmed, that the pet lock was separated on the proximal end of the pusher assembly, and the embolization coil was intact.And had offset coil winds.Further evaluation revealed, that the pusher assembly braided shaft was delaminated along the distal shaft.The cause of this damage could not be determined.This damage may have contributed to the inability to detach the embolization coil, during the procedure and the functional test.Evaluation of the second returned handle could not confirm, the reported complaint.Evaluation revealed, an undamaged functional device.The nose cone was removed from the handle body and was measured with pin gauges to be within specification.The handle was tested on a handle test fixture and performed within specification.The handle was used to detach a demonstration smart coil without an issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% visually inspected and functionally tested, during incoming quality inspection.The manufacturing records for this lot were reviewed.And did not reveal any outstanding discrepancies, design, or quality concerns.Section h: box 6, conclusions code 1: 4316: the investigation findings do not lead to a clear conclusion about the root cause of the inability to detach the embolization coil.This report is associated with mfr report numbers: 1.3005168196-2021-02213; 2.3005168196-2021-02214; 3.3005168196-2021-02216; 4.3005168196-2021-02217.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12595122
Report Number3005168196-2021-02215
Device Sequence Number19675477
Product Code HCG
UDI-Device Identifier00814548017006
UDI-Public00814548017006
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/13/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2021
Device Model Number400SMTSFT3H06
Device Catalogue Number400SMTSFT3H06
Device Lot NumberF73015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2021
Supplement Date Received by Manufacturer11/24/2021
Initial Report FDA Received Date10/07/2021
Supplement Report FDA Received Date12/13/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005